Log in
Cure Arthritis Community
2,240 members510 posts

Methotrexate/medical marijuana

I’ve been on methotrexate for over a year, and Humira for about 5 months. I’m also on an antidepressant. I have just started to feel the worst nausea and stomach discomfort and it seems like after I take my dose of MTX. I was on 10 tablets weekly and was just switched to 5 after complaining of the nausea. I’m also on Zofran, with little to no luck. I drink mineral water, peppermint tea, sniff and dab peppermint oil, wear Seabands, chew mints. I’m trying it all. The pain is too much, I’ve also started experiencing bouts of diarrhea days after the dose. I’m extremely weak lately and so fatigued.I literally gag whenever I take my pills. And throw up slightly. I have a doctor appt coming up and will be discussing everything. I’m afraid to approach my doctor about the medical marijuana card but at this point I’ll try anything. Has anyone had any luck talking to their doctor and any luck with thc?

16 Replies
oldestnewest

Hello, I can share my experience. Maybe it will make a difference for you. I take Methotrexate weekly too. I take it at bedtime so I sleep through most of it. Drink 2 glasses of water in the morn after and eat a banana or applesauce. Do the same with humira injections. Also check with Doc that your antidepressants are tummy approved. My doc prescribed Zantac too. I use Ginger chews also. Relax, breathe and remember your hot and cold packs. God bless

3 likes
Reply

Thank you so much! I admit I hate ginger, lol. But I will give it a try again!

Reply

I also wonder about the med. for depression as I have been on several that caused stomach upset. Also not sure if you are saying that you took MTX for almost a yr and no nausea until recently. I found ginger helpful for nausea

I can't answer the question about THC from any experience using it but I have read it is very helpful when used for nausea. I would not hesitate to ask the doctor about it so you can get some much needed relief. It does sound to me like MTX is the cause. You could ask about injecting MTX as many can tolerate it that way with no gastic issues I hope you find an answer that works for you

1 like
Reply

I will be asking my rhuemy about injections. Even though I’m nervous about more injections (hitting capillaries is my specialty 😩) but I will def try it if it may help, thank you!

Reply

Just wanted to add, think the 50,000ui Vit. D that I take weekly and the daily Folic Acid contribute too. Wish you all the best and always talk to your Doctor. One of the few people in the world that really want to help.

1 like
Reply

I wonder if maybe that is the case. Maybe I should be on a higher folic acid? I took the 50,000 for half a year and just switched to the lower dose. I’m so glad I have a nice doctor and I will be discussing it with him. Thank you so much!

Reply

vitamin d and folic acid are really essential

I am no longer on any RA drugs. My previous job could have been a cause of the environment. so if you could find the triggers it would greatly help

Reply

Hi there, sorry t hear of your discomfort. My advice would be to ask the dr. One important component of managing this disease is how we can communicate with our dr.,we want to have the same goals etc. ask,you have nothing to lose, it could be an eye opener for you.

1 like
Reply

I agree! So far I have great doctors who are attentive and hear me out. Thank you!

Reply

First of all, very sorry to hear you are having so much pain. I have been off all medications for RA since getting my medical card. Medical cannabis may help with several of your issues. Especially nausea and pain. CBD is proving to have many mental health benefits as well. Any doctor should be open to discussing anything available that can help. And CBD has no psychoactive effects. No high. Also turmeric is a GREAT natural anti-inflammatory. Good luck to you

1 like
Reply

Thank you so much for the advice. I’m getting my first cbd oil soon, so I will see how that works for me. 🤞🏽

1 like
Reply

Hi - On MTRX too, and all the recommended supplements. Never had nausea (thankfully - I know how this can destroy any semblance of normal living). I have had the depression and just feeling awful in the am - like I can't get up - heat all over my body. I got Setraline from my doc - not a strong anti-depressant, but helps equalize - worked wonders when I was going though peri-menapause! But not enough to fight the RA/MTHRX effect.

I finally tried Kratom - it is a legal (in most states) herbal supplement with a mild opiod effect. (I cannot handle opiods - had those for pain - awful.) Kratom does not make me high. It makes my body pain melt away, relaxes yet energizes and focuses me. I start each day with a 1/4 tsp in green tes. Per your question about talking to your doc - ABSOLUTELY you should! I told my primary I was taking Kratom and how it was helping. There are some concerns it may become a scheduled substance nation-wide - and she offered that if this happened, she would give me script for medical marijuana. It is definitely known for helping with nausea..... good luck. You're going through a much harder time than me.

PS - once you get things under control, you might also want to consider dietary changes if you haven't. I've been vegetarian most of my life, but went vegan/gluten free when I got RA - so for a few years now. Really cuts the inflammation. I was able to cut back on the MTRX dose. As long as I keep relatively active, I manage pretty well with work, travel...life. ;-j

1 like
Reply

Thank you for your advice! I’ve been vegan for a few years now and it has helped so much with my psoriasis. I’ve never had this kind of nausea before when I was on higher doses. It’s just now that it’s unbearable.My rhuemy mentioned diverticulitis before and I really hope it’s not that. Going on a week now with the stomach discomfort. I’ve heard of Kratom and will be looking into cdb as well. Hopefully the discussion with the doc is a good one!

Reply

If you divide yout mtx dose so that you take half in the am and the rest before sleep, that may help--it has helped me somewhat.

Reply

I am now trying CBS oil...dont know yet if it is helping me yet or not. Also have an Enbrel injection once per week. Will update later...

Reply

That was supposed to be CBD oil!

Reply

You may also like...